Join 3,523 readers in helping fund MetaFilter (Hide)


Help me determine if lotion causes my newly-induced, chronic skin rash that doesn't fit description of other afflictions.
July 5, 2008 11:17 AM   Subscribe

Can you get skin poisoning from a usually good lotion that's 'gone bad'?

I've used St. Ives' for years. Mostly just on my arms that get more sun exposure than elsewhere. I find it a bit pricey for *my* budget so I rejoiced to find it marked down to $2.50 (the Collagen Elastin, same as I'd been using) at Big Lots to replace the near-empty jug at home.
I began developing itchy rashes on my forearms and blamed at first numerous other factors: a similarly timed swimming/sunbathing in the nearby James river (swimmer's rash? even though we only stayed 1 hour?) and, we also began sanding plaster from the ceiling same day from our living room, exposing me to fine powdery dust anytime I enter the room, as well as odors from super-chemical strippers like methylene chloride.
The bumps on my arms itch similarly to what I've experienced in the past with loooong sun exposure at the beach, but those usually died down in a few days. But THIS has a.) gone on for a week, b.) is primarily localized to my arms, thus not "diaper rash", c.) comes and goes rather randomly, like at night abruptly I begin itching, or entering a hot car sitting in the sun after leaving an airconditioned place.
THEN I checked the sale-priced lotion I'd bought. THere's no expiration date but the top of the pump is blue not white, and the label says "New!" above the CollagenElastin title, whereas my previously used-up bottle had no "New!" anywhere on it; it seemed that variety had been on the market for some time.
I'm aware Suntan Lotions should expire after a couple years; does anyone know if regular lotions can lead to some sort of reaction if they're allowed to sit on a store shelf then go on sale after a long time? I'm hoping someone w/ similar experience w/ lotion can verify that this was the cause (meanwhile I'm switching to a calamine today & see if it'll help); I've avoided the liv. rm. to reduce exposure to pathogens there but little difference resulted; same intermittent itchy breakouts.
Thanks!
posted by skyper to Health & Fitness (11 answers total)
 
Did you see if there is a use-by date on the container?

While it is possible that some of the chemicals in the lotion have broken down with time, since there is no real "active ingredient" in moisturizing lotion (as opposed to sun lotion or other medicated creams) it is likely that most of the ingredients are quite shelf-stable for a long time. If the lotion has separated (like an oily part and a thick part) or smells/looks different then you are used to, I would stop using it.

Are you only using it on your arms? Since the rash is localized, I would say that it is probably not the lotion (esp if you are using it on your entire body) and probably some other environmental factor you are allergic/sensitive to. Stop using it for a few days and see if it goes away.
posted by sararah at 11:43 AM on July 5, 2008


I doubt it's the lotion.
posted by KokuRyu at 11:57 AM on July 5, 2008


sararah, that's why this was the last possible cause I could think of; I'd never heard of regular lotion irritating like suntan lotion can after expiration. No date is printed on either the old or new bottle and I've never thought to look for one all the years I've used it. Because the purchase was timed close to the outbreak, I just *today* ceased using it to see if there's a difference -- last night the itching broke out at one point so badly I thought I'd never stop scratching my arms... and it's primarily there that I've applied it, hands & arms & sometimes feet, shins. Oddly, I'd thought I was *helping* the itch by applying more lotion whereas, it might be the very thing causing it?!
Re: environment, haven't changed anything in diet and exposure outdoors is quite limited, with the liv. rm. blocked off from the rest of the house with dropcloth in doorway (some residue has sifted in despite this; yet still doesn't explain the irregular outbreaks).
posted by skyper at 12:01 PM on July 5, 2008


This sounds a lot like eczema to me. I've had breakouts from time to time - usually related to stress or exposure to strong detergents. You can try a hydrorcortisone cream, especially at night. Also try taking some Benadryl or other antihistamine for a few days. Cut your fingernails really short so that you don't scratch yourself at night because continual irritation will keep it from going away.

It could be your skin cream - but it could be a ton of other things as well. The best way to find out if it's your cream is to stop using it until the rash goes away, and then put some on a band-aid and keep it on your arm somewhere overnight. If it's red in the morning - that's the culprit.
posted by The Light Fantastic at 12:37 PM on July 5, 2008


sunbathing in the nearby James river

Did you sunbathe (lay down) on the shore or in grassy areas at all? Any chance you have chiggers?
posted by dilettante at 12:43 PM on July 5, 2008


dilettante, we were on the rocks/boulders in & out of the water; none of my swim companions has experienced the rash, and my boyfriend has been prone to chiggers before...
Still, a river known to be polluted on some levels -- yet never keeping people out of the water on a nice day -- could affect people differently.
posted by skyper at 12:54 PM on July 5, 2008


Good advice from previous posters. Note that I know from sad experience that you can develop a sensitivity to products you have been using for a long time. The body changes sometimes, so don't assume anything about anything you use.

It does sound like a histamine reaction of some kind, so make sure you stop using *anything* on your skin - stop all creams, makeup, dedorant, etc., and do try taking either Benadryl or Zyrtec and using a bit of hydrocortisone cream, as The Light Fantastic suggests. Also, don't expose yourself to dishwashing detergent either (wear non-latex gloves). Also, since it is bothering you at night, check the laundry detergent you are using. Maybe switch to fragrance free? Check your soap, and maybe try Dove unscented for sensitive skin or something along those lines. If you want to use a moisturizer try one of the dermatologist recommended ones, like Moisturel or Curel. Try all that, and, if you can get the rash to go away, then try adding back in what you have been using, one product at a time, and see if you react.

It could also be the construction dust, of course, or the chemical strippers. I tend to react to stuff like that. If you have cream on your arms regularly, that could mean the dust clings better to the cream then to other parts of your body, and so you are breaking out there. It is funny timing that you are having a problem at the same time as you are doing work on the house.
posted by gudrun at 1:03 PM on July 5, 2008


It is funny timing that you are having a problem at the same time as you are doing work on the house.

Exactly - I'm voting for the plaster dust, myself. It's quite irritating.
posted by The Light Fantastic at 1:40 PM on July 5, 2008


You can get a nice bacterial infection from expired lotion. It's all moist and friendly for bacteria to live in. The rash could easily be a mild infection. Stop using the lotion and if the bumps don't go away go to a doctor.
posted by shelleycat at 2:09 PM on July 5, 2008


the label says "New!" above the CollagenElastin title, whereas my previously used-up bottle had no "New!" anywhere on it; it seemed that variety had been on the market for some time.

Have you checked the formulas against each other? It could be that the lotion, rather than being expired, is indeed "New!" in that they've changed the formula and added in a new ingredient that just happens to irritate your skin.

But if you aren't getting these rashes anywhere else that you apply the lotion, then I doubt that the lotion is the culprit. Sounds like excema to me, especially since it seems to crop up situationally - in a hot car, at night, etc. - rather than reliably a certain time after you apply it. (The itching from my excema seems to suddenly appear whenever I get hot or a bit sweaty, and at night when I can suddenly pay attention to it).

But yeah, just try not using it for a while and seeing if the rash goes away. Olive oil, (untoasted!) sesame oil, or if you have it apricot kernel oil, though they will stay a bit oily on your skin are good natural alternatives to try. (Apply sparingly). Especially if it's only for a week or two, because it's not worth buying a whole bottle of another brand until you know.
posted by GardenGal at 4:49 PM on July 5, 2008


I had similar symptoms once and it was diagnosed as pityriasis rosea, which is annoying, but harmless and goes away on its own. If you have something like eczema or pityriasis rosea, the lotion may be irritating it and making it itch more.
posted by pluckysparrow at 6:12 PM on July 5, 2008


« Older How do we know what makes up a...   |  My son dreams of an insect sim... Newer »
This thread is closed to new comments.